Alabama, 2021

Damaging Winds in Alabama, June 12, 2021

June 12, 2021 · NWS HUN · 8 events in 4 counties and zones

Isolated but intense thunderstorms erupted during the midday hours, and lingered into the early evening hours. A few of the thunderstorms became severe, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated but intense thunderstorms erupted during the midday hours, and lingered into the early evening hours. A few of the thunderstorms became severe, producing damaging winds. A particularly strong downburst affected the southeast portion of Decatur, where dozens of homes were damaged, including fallen trees and power lines. The Wheeler National Wildlife Refuge sustained significant tree fall damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 12, 11:33 AM CST, 32 minutes earlier.

Area forecast discussion, Jun 12, 11:33 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1233 PM CDT Sat Jun 12 2021

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1015 AM CDT Sat Jun 12 2021

Fog that was prevalent across the area this morning is still
dissipating/lifting...but some patchy fog remains mainly in portions
of Morgan and Cullman Counties, especially along the higher terrain.
Otherwise, sky conditions are gradually clearing with some cu noted
to be forming in NE and SW portions of the area that have
experienced more insolation thus far. The main larger scale feature
of interest is a shortwave that will be traversing the area from NW-
SE during this afternoon, which may help instigate showers and
thunderstorms. It is still difficult to determine what areas may
ultimately be favored for development with somewhat mixed signals
between dynamic forcing and thermodynamic instability. Nevertheless,
western areas do appear slightly favored overall and scattered POPs
will be continued there for this afternoon with isolated POPs in far
eastern locations. Shear profiles are generally not supportive of
strong cell organization and small, multi-cell clusters would seem to
be favored. However, fairly steep low-lvl lapse rates along with
high PW values would indicate a good threat for strong wind gusts
from any stronger cells today. Generally small adjustments were made
to the ongoing forecast with no significant changes at this time.

.SHORT TERM...(Tonight through Monday)
Issued at 250 AM CDT Sat Jun 12 2021

Drier conditions are forecast tonight as daytime heating comes to an
end and the trough pushes to the south of the area. Patchy fog may
develop again tonight with light winds and mostly clear skies.
Regardless, another mild night is forecast with lows in the upper 60s
and low 70s.

Sunday will feature anticyclonic flow aloft with the trough exiting
to the south. However, the atmosphere will once again be highly
unstable with SBCAPE values climbing into the 2000-4000 J/Kg range.
However, there is no shortwave trough like today and the atmosphere
is slightly drier. Therefore, expect storms will be a bit more
isolated to scattered on Sunday. Storms should be able to form on
outflow and differential heating boundaries by mid to late afternoon.
Highs will once again climb into the upper 80s to low 90s. Again,
there could be some strong to marginally severe storms on Sunday
afternoon as well but think the setup looks better today. Heat
indices will once again be near 100 degrees on Sunday. Showers/storms
will generally come to an end Sunday night with the loss of daytime
heating. Mild temperatures are forecast overnight with lows in the
upper 60s to low 70s.

Ridging aloft will continue on Monday ahead of a trough that will
dive southeastward out of the Great Lakes Region. These higher
heights aloft will lead to poor mid-level lapse rates with a cap
persisting throughout much of day. Due to this, left the forecast
dry with sunny skies. Highs will once again be in the upper 80s to
low 90s.

.LONG TERM...(Monday night through Friday)
Issued at 250 AM CDT Sat Jun 12 2021

A cold front associated with the approaching trough will move through
the forecast area late Monday night into early Tuesday. This front
will usher in a true airmass change for mid-June. As mentioned above,
the atmosphere will be rather dry ahead of this front. Therefore, do
not expect any precipitation with this frontal passage. Drier air
will move in behind the boundary with a noticeable difference in the
humidity throughout much of the long-term forecast. Temperatures
will also drop a few degrees with highs generally in the mid 80s on
Tuesday and Wednesday. Lows Wednesday and Thursday morning will be in
the upper 50s to low 60s. Overall, rather pleasant weather is
forecast for mid- June throughout much of the long-term forecast
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Jun 12 2021

An upper-lvl system will be moving southward across the area this
afternoon, instigating SHRA/TSRA development. In fact, an area of
SHRA/TSRA has already developed and will likely impact KHSV through
~21Z. Given sctd nature of TSRA activity, TEMPO group will address
threat/impact for KHSV. If the strongest part of cell impacts the
location, vis/ceiling impacts could be further decreased to IFR
range. SHRA/TSRA may develop near KMSL later as upr-low moves SWRD
across the area, but lower confidence in impacts there. SHRA/TSRA
activity is expected to decrease with the loss of daytime heating and
as the upr-lvl system begins to move away especially after 21-00Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KDW
SHORT TERM...MA
LONG TERM...MA
AVIATION...KDW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 12, 9:51 AM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1051 AM CDT Sat Jun 12 2021

ALZ001>010-016-TNZ076-096-097-130700-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1051 AM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

A few strong to marginally severe storms will be possible this
afternoon with locally damaging wind gusts possible. These storms
will also produce heavy rainfall with localized flash flooding
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered afternoon storms are expected again on Sunday with gusty
winds possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jun 12, 11:31 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1231 PM CDT Sat Jun 12 2021

TNZ076-096-121815-
Moore TN-Lincoln TN-
1231 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 12 miles southwest of Shelbyville, moving south at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Belleville, Mulberry, Chestnut Ridge, Mimosa, Booneville and Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3535 8654 3536 8650 3521 8641 3519 8665
      3531 8665 3533 8660 3536 8660 3537 8657
TIME...MOT...LOC 1730Z 351DEG 10KT 3534 8657

GH

The radar

The Northeast Alabama radar (KHTX), 41 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 12, 12:05 PM CST
Where
Madison County, 1.49 mi SSW of Sulphur Spgs
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Broadcast Media
Coordinates
34.900, -86.530

A large tree limb was snapped in New Market, about two miles east of Walker Lane and U.S. Highway 231. Time estimated by radar.

Thunderstorm Wind, Morgan

When
June 12, 1:36 PM CST
Where
Morgan County, Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
34.580, -86.950

Power poles were knocked down between Sherwood Drive and 13th Street. Time estimated by radar.

Thunderstorm Wind, Morgan

When
June 12, 1:36 PM CST to 1:40 PM CST
Where
Morgan County, 0.62 mi NE of Fairview to 1.09 mi ESE of Cedar Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Other Federal Agency
Coordinates
34.587, -86.944

A powerful small-scale downburst occurred in southeast Decatur, including the Point Mallard neighborhood. Based on newspaper reports and photos, winds were estimated up to 75 mph. The winds produced significant tree damage, including numerous fallen trees, some on area homes. Several power poles were snapped and power lines were down, knocking out power to hundreds of residents in the area.

Further south and across Highway 67/Beltline Road, the downburst knocked down numerous trees within the Wheeler National Wildlife Refuge (NWR). At the visitors Center complex, a tree was knocked onto the building causing roof and water damage. Several trees blocked roads and hiking trails which had to be closed for cleanup. Time estimated by radar.

Thunderstorm Wind, Morgan

When
June 12, 1:37 PM CST
Where
Morgan County, 0.58 mi SW of Crowtown
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
34.544, -86.928

A couple of power poles were snapped near the intersection of State Highway 67 and Mountainview Drive in Priceville. Time estimated by radar.

Thunderstorm Wind, Morgan

When
June 12, 1:37 PM CST
Where
Morgan County, 0.57 mi W of Leesdale
Measured
43 kt (49 mph) estimated gust
Property damage
$700
Reported by
NWS Employee
Coordinates
34.550, -86.910

An off-duty NWS employee reported a single tree down along the side of Interstate 65. A metal road sign was also bent over in the same location. Time estimated by radar.

Thunderstorm Wind, Morgan

When
June 12, 1:40 PM CST
Where
Morgan County, 1.09 mi ESE of Cedar Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
34.547, -86.951

A downburst knocked down numerous trees within the Wheeler National Wildlife Refuge Visitors Center complex. One tree was knocked onto the building causing roof and water damage. Several trees blocked roads and hiking trails which had to be closed for cleanup. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 12, 2:43 PM CST
Where
Lauderdale County, 0.6 mi NNE of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.928, -87.266

Multiple trees were knocked down in the Anderson community. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 12, 2:58 PM CST
Where
Colbert County, 7.62 mi NE of Fosters Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
CoCoRaHS
Coordinates
34.857, -87.338

A CoCoRaHS observer reported that multiple trees were knocked down by thunderstorm winds over a couple of miles along CR 51 just off Highway 72. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969363, 969373, 975496, 969366, 969368, 971791, 969375, 971792.